Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2002, 4:30 PM CDT for Labette County, Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 4:30 PM CDT (21:30 UTC)
- Expired
- May 7, 2002, 5:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:48 PM CDT | Hail 0.75 | Edna, KS | |
| May 7, 5:25 PM CDT | Hail 1 | Edna, KS | |
| May 7, 5:30 PM CDT | Hail 0.88 | Edna, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 072130 SVRICT KSC099-072230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 530 PM CDT. * AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF COFFEYVILLE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR EDNA AROUND 445 PM CDT... NEAR ALTAMONT AROUND 450 PM CDT... 10 MILES NORTH OF CHETOPA AROUND 500 PM CDT... NEAR OSWEGO AROUND 505 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE COUNTY UNTIL 530 PM CDT. LAT...LON 3700 9507 3699 9550 3738 9550 3738 9507 LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:15 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 7, 3:15 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT TUE MAY 7 2002 FCST FOCUS ON CONVECTION TONIGHT THROUGH TOMORROW NIGHT...ALONG WITH TEMPS. LATEST SURFACE MAP SHOWS ELONGATED SFC LOW ACROSS THE OK PANHANDLE. GREATEST 3 HR PRESSURE FALLS ARE LOCATED ACROSS EASTERN NEB...AND THIS IS AIDING IN THE NORTHWARD MOVEMENT OF THE SYNOPTIC WARM FRONT WHICH IS NOW FROM NEAR RSL TO SLN WHERE CLEARING AND DESTABILIZATION IS OCCURRING. THE DRYLINE REMAINS STATIONARY FROM JUST EAST OF DDC THROUGH WESTERN OK. AN INTERESTING PROCESS OF WAA/THETAE ADVECTION WITHIN THE 800-700MB LAYER CONTINUES TO RELEASE ELEVATED INSTABILITY AND CONVECTION ACROSS CENTRAL OK/SOUTH CENTRAL KS. MEANWHILE...A DIFFUSE OUTFLOW BOUNDARY EXTENDED FROM SOUTH OF PARSONS TO NEAR WINFIELD. WATER VAPOR SUGGESTS THE PRESENCE OF A WEAK UPPER SPEED MAX ACROSS WEST TX WITH A STRONGER UPPER VORT CENTER ACROSS AZ. FOR TONIGHT...EXPECT THE ONGOING ELEVATED CONVECTION WITHIN THETAE AXIS TO PERSIST DUE TO ELEVATED INSTABILITY. THESE STORMS MAY BECOME SFC BASED ON THE WESTERN PERIPHERY BETWEEN DDC AND PRATT NEAR THE DRYLINE AFTER 4 PM. ANOTHER AREA OF EXPECTED DEVELOPMENT IS NEAR THE WARM FRONT FROM RSL TO SALINA. GREATEST RISK OF TORNADIC POTENTIAL APPEARS TO BE DEVELOPING ACROSS CENTRAL KS WHERE SUNSHINE WILL AID IN INCREASING LOW LEVEL CAPE. ANOTHER CONCERN IS HEAVY RAINS AND FLOODING POTENTIAL...THE WAVE ACROSS AZ COMBINED WITH DECENT UPPER JET DIV AND AMOUNT OF CAPE SHOULD ALLOW FOR SUSTAINED DEEP CONVECTION. AT THE MOMENT DO NOT ANTICIPATE ANY FLOOD HEADLINES SINCE ONLY A HANDFUL OF COUNTIES HAVE RECEIVED HEAVY RAINS RECENTLY...BUT WILL MONITOR. WEDS...STRONG UPPER WAVE ACROSS THE NORTHERN U.S. WILL DEEPEN PUSHING A COLD FRONT THROUGH THE CWA. DRY ADVECTION MAY INHIBIT LATE DAY CONVECTION ACROSS SOUTH CENTRAL AND CENTRAL KS...HOWEVER SE KS SHOULD REMAIN IN A WARM AND HUMID AIRMASS SO WILL KEEP HIGHER PRECIP CHCS HERE. WILL KEEP GOING TEMPS. BEST CHCS FOR ADDITIONAL TSTRMS APPEAR TO BE WEDS NIGHT EAST OF THE TURNPIKE SO HIGHEST POPS HERE. QUIET AND COOLER WX STILL LOOKS ON TAP THU/FRI...WITH ADDITIONAL RAIN POSSIBLE THIS WEEKEND. OVERALL ONLY CHANGE TO THE GOING FCST WILL BE TO LOWER MIN TEMPS MON/TUES. FCSTID =11 ICT 67 87 48 66 / 60 20 30 0 HUT 67 87 48 66 / 60 20 30 0 EWK 67 87 48 66 / 60 20 30 0 EQA 67 87 48 66 / 60 20 30 0 WLD 67 87 48 66 / 60 20 30 0 RSL 63 81 43 62 / 60 10 20 0 GBD 63 81 43 62 / 60 10 20 0 SLN 65 84 46 63 / 60 10 20 0 MPR 65 84 46 63 / 60 10 20 0 CFV 68 86 50 67 / 60 30 50 0 CNU 68 86 50 67 / 60 30 50 0 K88 68 86 50 67 / 60 30 50 0 .ICT...NONE.
In the hours before
Special weather statement, May 7, 12:54 PM CDT, 3 hours 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1254 PM CDT TUE MAY 7 2002 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST INTO SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON. WHILE THESE STORMS COULD PRODUCE SMALL HAIL THROUGH MID AFTERNOON...THERE WILL BE A BETTER THREAT OF SEVERE WEATHER FROM 5 PM INTO TONIGHT. A DRYLINE WILL CONTINUE TO DEVELOP FROM SOUTHWEST KANSAS... SOUTHWARD INTO THE EASTERN TEXAS PANHANDLE THIS AFTERNOON. EAST OF THE DRYLINE...THE ATMOSPHERE WILL BECOME VERY UNSTABLE OVER CENTRAL AND SOUTHEAST KANSAS AS TEMPERATURES WARM INTO THE 80S... WITH DEWPOINTS IN THE 60S. RELATIVELY WARM MID LEVEL TEMPERATURES WILL PREVENT SEVERE THUNDERSTORM DEVELOPMENT FOR MUCH OF THE DAY. HOWEVER... ENOUGH CONVERGENCE WILL DEVELOP JUST EAST OF THE DRYLINE BY LATE AFTERNOON...TO ALLOW ISOLATED TO SCATTERED SUPERCELL THUNDERSTORMS TO DEVELOP. STORMS THAT DEVELOP OVER SOUTHWEST KANSAS OR NORTHWEST OKLAHOMA...WILL THEN MOVE NORTHEAST INTO CENTRAL AND SOUTH CENTRAL KANSAS...WEST OF INTERSTATE 135...FROM 5 PM TO MIDNIGHT THIS EVENING. IN ADDITION...AS OF EARLY AFTERNOON...A THUNDERSTORM OUTFLOW BOUNDARY WAS LOCATED FROM THE FLINT HILLS...INTO EXTREME SOUTHEASTERN KANSAS. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP NEAR THIS BOUNDARY LATE THIS AFTERNOON OR EARLY EVENING...IF SUFFICIENT SUNSINE AND HEATING CAN OCCUR. WIND SHEAR PROFILES AND STRONG INSTABILITY SUPPORT ROTATING SUPERCELLS THAT WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL... STRONG DAMAGING WIND GUSTS...AND TORNADOES. THE AREA MOST SUSCEPTIBLE TO SIGNIFICANT SEVERE WEATHER...IS ALONG AND WEST OF INTERSTATE 135 FROM SALINA TO WICHITA TO WELLINGTON. UNLIKE THE PREVIOUS TWO NIGHTS...THERE WILL BE STRONGER UPPER LEVEL ENERGY MOVING OVER THE AREA TONIGHT. THEREFORE...SCATTERED STORMS THIS EVENING MAY ORGANIZE AND EVOLVE INTO A COMPLEX OF THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST KANSAS LATE TONIGHT. THESE STORMS COULD LAST INTO THE EARLY MORNING HOURS. THE PRIMARY THREAT AFTER MIDNIGHT WOULD BE LARGE HAIL. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED AFTER 5 PM...WELL INTO THE EVENING HOURS...ESPECIALLY ALONG AND WEST OF INTERSTATE 135. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 57 min |
| May 6, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 54 min |
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| May 6, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 62 min |
| May 6, 8:07 PM CDT | Tornado Warning | ICT | Marion | 53 min |
| May 6, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| May 6, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 52 min |
| May 6, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| May 7, 2:09 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 51 min |
| May 7, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 45 min |
| May 7, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 39 min |
| May 7, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| May 7, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 67 min |
| May 7, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| May 7, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 7, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 31 min |
| May 7, 5:27 PM CDT | Tornado Warning | ICT | Sumner | 63 min |
| May 7, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| May 7, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| May 7, 6:31 PM CDT | Tornado Warning | ICT | Cowley | 59 min |
| May 7, 6:48 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 7, 6:49 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.